Kentucky, 2011Tornadoes and Flash Flood in Kentucky, April 22 to 23, 2011
April 22 to 23, 2011 · NWS PAH · 10 events in 7 counties and zones
Bands and clusters of strong to severe thunderstorms produced isolated reports of damaging winds and tornadoes. A fast-moving upper level trough tracked east-northeastward from the central Plains into the upper Midwest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $903,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bands and clusters of strong to severe thunderstorms produced isolated reports of damaging winds and tornadoes. A fast-moving upper level trough tracked east-northeastward from the central Plains into the upper Midwest. Strong south-southwesterly low level winds across the Mississippi Valley transported Gulf moisture rapidly northward. Thunderstorms increased along and south of a warm front draped across southern Illinois extending into northern Kentucky. Low level shear was moderately strong in the vicinity of the warm front, contributing to the isolated tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 22, 5:36 PM CST, 3 hours 9 minutes earlier.
Area forecast discussion, Apr 22, 5:36 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
636 PM CDT FRI APR 22 2011
.UPDATE...
FOR 00Z AVIATION ONLY.
&&
.DISCUSSION...
JUST CANCELLED THE SEVERE WATCH...AS THE MAIN CLUSTER IS
NORTHEAST OF THE REGION...AND THE SCATTERED STORMS OVER SOUTHERN
ILLINOIS HAVE REALLY WEAKENED.
AS FOR SEVERE WEATHER TONIGHT...20Z SOUNDING FROM KSGF INDICATES
JUST A MINOR CAP LEFT...WITH A NEARLY DRY ADIABATIC LAPSE RATE
ABOVE. VERTICALLY DEVELOPED CU ARE NOTED OVER MUCH OF CENTRAL AND
SOUTHWEST MISSOURI ON VISIBLE SATELLITE IMAGERY...AND THE COLD FRONT
IS LOCATED RIGHT NEAR JOPLIN MISSOURI. LOW TO MID 60S DEWPOINTS HAVE
SPREAD OVER ALL BUT THE FAR NOTHEAST CORNER OF OUR AREA...AND SHOULD
MAKE IT THROUGH THE ENTIRE AREA BY 00Z.
LOOKING FOR THE REAL SEVERE WEATHER EVENT TO INITIATE NEAR THE FRONT
IN SOUTHWEST MISSOURI AND NORTHEAST OKLAHOMA IN THE NEXT HOUR OR SO.
SUPERCELLS ARE EXPECTED INITIALLY WITH THE FULL RANGE OF SEVERE
WEATHER POSSIBILITIES. THEY WILL MOVE RAPIDLY TO THE NORTHEAST AND
EVENTUALLY DEVELOP INTO SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS
BETWEEN 00Z AND 03Z. THE STORMS WILL LIKELY BEGIN TO BECOME LINEAR
AS THEY APPROACH THE AREA...SO WE WILL BE LOOKING FOR DAMAGING WINDS
AS THE PRIMARY CONCERN TONIGHT. LARGE HAIL AND TORNADOES MAY BE A
CONCERN IN SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS EARLY ON IN THE
EVENT AS WELL.
FLASH FLOOD WATCH LOOKING GOOD FOR TONIGHT AND SATURDAY. ALL MODELS
ARE INDICATING THAT THE EFFECTIVE BOUNDARY WILL STALL OUT NEAR THE
OHIO RIVER LATE TONIGHT...AND PROVIDE A PERSISTENT FOCUS FOR
THUNDERSTORMS AND HEAVY RAINFALL INTO SATURDAY. WIDESPREAD 2-3 INCH
RAINS ARE EXPECTED THROUGHOUT THE WATCH AREA...BUT A RELATIVELY
NARROW ZONE OF 4-5 INCH AMOUNTS WILL BE POSSIBLE WHERE THE FRONT
STALLS OUT.
BEYOND SATURDAY...THE MODELS ARE NOT AS AGRESSIVE IN SHIFTING THE
FOCUS FOR PRECIPITATION NORTH AND WEST OF OUR AREA AS IN THE PAST
FEW DAYS...SO HAVE KEPT A BIT HIGHER POPS AND MORE QPF IN THE GRIDS
SATURDAY NIGHT THROUGH WEDNESDAY. QPF NUMBERS FROM SATURDAY NIGHT
THROUGH WEDNESDAY IN OUR GRIDS HAVE 3-6 INCHES ACROSS THE AREA WITH
THE GREATEST AMOUNTS FROM SOUTHEAST MISSOURI THROUGH SOUTHERN
ILLINOIS. WOULD PREFER TO GET THE FIRST ROUND OF SIGNIFICANT RAINS
IN HERE AND SEE HOW FAR SOUTHEAST IT GETS...BEFORE EXTENDING THE
WATCH THROUGH THE WEEKEND. IT WILL MOST LIKELY BE AROUND FOR THE
NEXT SEVERAL DAYS.
&&
.AVIATION...
MAIN UPDATE TO 00Z TAF PACKAGE IS TO INCLUDE A PERIOD OF TSRA FROM
ROUGHLY 00Z TO 05Z AS ONGOING DEVELOPMENT TO THE WEST OF THE FA
CONTINUES TO MOVE/BUILD EASTWARD. THREAT TO THE TERMINALS MAY
PERSIST BEYOND 05Z ESPECIALLY EAST DEPENDING ON AMOUNT OF
ORGANIZATION/SPEED OF PROPAGATION. AS COLD FRONT LAYS DOWN ALONG
THE OHIO RIVER SHRA WILL LINGER INTO THE OVERNIGHT AND IMPACTS TO
SIG/VSBY COULD PERSIST THROUGH THE PD.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR BALLARD-CALDWELL-
CARLISLE-CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-
HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-UNION KY-
WEBSTER.
MO...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&Hazardous weather outlook, Apr 22, 2:57 PM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
357 PM CDT FRI APR 22 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
357 PM CDT FRI APR 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A MODERATE RISK OF SEVERE WEATHER HAS BEEN POSTED TONIGHT FOR
PORTIONS OF SOUTHEAST MISSOURI NORTH AND WEST OF A LINE FROM
DONIPHAN TO DEXTER TO PERRYVILLE. THE REMAINDER OF THE FOUR STATE
AREA IS IN A SLIGHT RISK.
AS A COLD FRONT APPROACHES THIS EVENING...NUMEROUS SEVERE THUNDERSTORMS
ARE EXPECTED TO MOVE INTO SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS...POSSIBLY AS LATE AS 03Z. SUPERCELLS WILL BE POSSIBLE
IN THESE AREAS WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL
THE PRIMARY CONCERNS. A FEW TORNADOES WILL BE POSSIBLE AS WELL.
WITH TIME THE STORMS WILL ORGANIZE INTO A LARGE LINE OR MULTIPLE
LINE SEGMENTS...WITH DAMAGING WINDS BECOMING THE PRIMARY
THREAT...AS THE STORMS MOVE EASTWARD ACROSS THE REMAINDER OF THE
AREA INTO THE OVERNIGHT HOURS.
OVERNIGHT...FLASH FLOODING WILL BECOME A MAJOR CONCERN. THE COLD
FRONT IS EXPECTED TO STALL OUT NEAR THE OHIO RIVER...WHICH MAY
RESULT IN TRAINING OF THUNDERSTORMS ALONG IT INTO SATURDAY
MORNING. A FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A GOOD CHANCE OF THUNDERSTORMS IS FORECAST SATURDAY NIGHT THROUGH
WEDNESDAY...ALONG AND BEHIND THE STALLED OUT FRONTAL BOUNDARY. A
FEW PERIODS OF SEVERE WEATHER WILL BE POSSIBLE...BUT FLOODING WILL
ONLY BECOME MORE INTENSE WITH EACH SUCCESSIVE ROUND OF THUNDERSTORMS.
THE FLASH FLOOD WATCH MAY NEED TO BE EXTENDED INTO NEXT WEEK. IN
ADDITION...RIVER FLOODING WILL CONTINUE TO INTENSIFY THROUGH THE
COMING WEEK. WE ARE WATCHING NEXT MONDAY EVENING AND NIGHT FOR A
POTENTIAL SEVERE WEATHER EVENT AS WELL. IN FACT SEVERE WEATHER
APPEARS POSSIBLE IN MORE THAN ONE ROUND FROM LATE MONDAY THROUGH
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY FOR THE ENTIRE AREA TONIGHT.
DRS
In the hours before
Local storm report, Apr 22, 7:36 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
836 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL CARBONDALE 37.72N 89.22W
04/22/2011 E0.75 INCH JACKSON IL TRAINED SPOTTER
&&
DLLLocal storm report, Apr 22, 8:01 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
901 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL GRANDIN 36.83N 90.82W
04/22/2011 M1.00 INCH CARTER MO TRAINED SPOTTER
&&
DLLLocal storm report, Apr 22, 8:07 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
907 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST CHAFFEE 37.18N 89.66W
04/22/2011 E50 MPH SCOTT MO TRAINED SPOTTER
&&
DLLLocal storm report, Apr 22, 8:08 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
908 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM HAIL PERKINS 37.09N 89.78W
04/22/2011 E1.00 INCH SCOTT MO TRAINED SPOTTER
50 MPH WINDS ALSO REPORTED
&&
DLLLocal storm report, Apr 22, 8:20 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
920 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM HAIL ORAN 37.08N 89.65W
04/22/2011 E1.00 INCH SCOTT MO EMERGENCY MNGR
NUMEROUS TREES DOWN. ALSO POWER LINES DOWN IN ORAN AND
CHAFFEE
&&
DLLLocal storm report, Apr 22, 8:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
937 PM CDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL KARNAK 37.29N 88.98W
04/22/2011 E0.75 INCH PULASKI IL TRAINED SPOTTER
&&
DLLEvent by event
4 tornado, 2 hail, 1 thunderstorm wind, 1 lightning, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Ballard
- When
- April 22, 8:45 PM CST
- Where
- Ballard County, 0.73 mi WNW of Ogden
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.182, -88.963
There was considerable roof and siding damage at a residence in far northeast Ballard County.
Tornado, Union
- When
- April 22, 9:50 PM CST to 9:54 PM CST
- Where
- Union County, 1.42 mi NNE of Yuba to 3.61 mi ESE of Boxville
- Rating
- EF2
- Path length
- 4.15 mi
- Path width
- 150 yd
- Continued into
- Webster, Ky (PAH)
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.589, -87.841
Several grain bins and barns were destroyed along the Union/Webster County line along Highway 56 and on a secondary road. Dozens of trees were uprooted and snapped. Peak winds were estimated near 125 mph. The average path width was 150 yards. The tornado exited into Webster County.
Tornado, Webster
- When
- April 22, 9:54 PM CST to 10:00 PM CST
- Where
- Webster County, 2.89 mi WNW of Tilden to Poole
- Rating
- EF2
- Path length
- 6.78 mi
- Path width
- 300 yd
- Continued into
- Henderson, Ky (PAH)
- Injuries
- 2 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.610, -87.771
This tornado entered from Union County along Highway 56 and exited into Henderson County near Poole. While over Webster County, roofs were completely removed from three homes on the north and west side of Poole. Several homes in Poole suffered partial loss of shingles and damage caused primarily by falling trees. Several garages were damaged or destroyed in Poole. Several grain bins and barns were destroyed along the Union County line along Highway 56 and a secondary road. Two grain bins were wrapped around the back side of a house. Numerous trees were snapped or uprooted. The average path width was 150 yards. Peak winds were estimated near 125 mph.
Tornado, Henderson
- When
- April 22, 10:00 PM CST to 10:05 PM CST
- Where
- Henderson County, 2.71 mi S of Tunnel Hill to 1 mi SW of Robards
- Rating
- EF2
- Path length
- 4.58 mi
- Path width
- 300 yd
- Property damage
- $80,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.641, -87.643
This tornado crossed from Webster County near the town of Poole into Henderson County. A barn and garage was destroyed southwest of Robards. Dozens of trees were snapped or uprooted. Peak winds were estimated near 125 mph. The average path width was 150 yards.
Lightning, Webster
- When
- April 22, 10:02 PM CST
- Where
- Webster County, 4.19 mi N of Shelton
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 37.631, -87.796
A man was slightly injured when lightning struck a tree near him, shocking him and throwing him backward.
Tornado, Daviess
- When
- April 22, 10:27 PM CST to 10:28 PM CST
- Where
- Daviess County, 0.55 mi E of Stanley to 0.75 mi E of Stanley
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 40 yd
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.820, -87.240
This brief tornado was witnessed by law enforcement officials. Power lines were down. Peak winds were estimated near 65 mph.
Hail, Livingston
- When
- April 22, 10:33 PM CST
- Where
- Livingston County, 1.1 mi W of Ledbetter
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.050, -88.500
Funnel Cloud, Daviess
- When
- April 22, 10:33 PM CST
- Where
- Daviess County, 0.69 mi S of Owensboro
- Reported by
- Trained Spotter
- Coordinates
- 37.760, -87.120
Strong rotation was observed near the Ohio Riverfront.
Hail, Muhlenberg
- When
- April 23, 12:14 AM CST
- Where
- Muhlenberg County, 2 mi S of Greenville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.171, -87.180
Flash Flood, Henderson
- When
- April 23, 5:15 AM CST to 8:00 AM CST
- Where
- Henderson County, Alzey to 1.4 mi SE of Henderson
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.870, -87.820
At least ten roads were closed or flooded. About three inches of rain was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, April 22 to 26, 20115 injured · $250 million · EF4 · 36 events
- Flash Flooding and Flooding in Missouri, April 22 to 26, 20112 deaths · $33 million · 143 events
- Tornadoes and Hail in Oklahoma, April 22 to 23, 2011$360,000 · EF1 · 61 events
- Tornadoes and Flash Flooding in Arkansas, April 22 to 24, 2011$370,000 · EF1 · 23 events
- Tornadoes and Flash Flooding in Illinois, April 22 to 23, 20111 injured · EF2 · 12 events
- Hail and Damaging Winds in Missouri, April 22, 2011$145,000 · 2.75 in hail · 48 events
- Flash Flooding and Hail in Illinois, April 22 to 23, 20112 injured · $147,000 · 1.75 in hail · 17 events
- Tornadoes and Flash Flood in Oklahoma, April 22, 2011$18,000 · EF1 · 52 events
- Tornado and Hail in Missouri, April 22, 2011$145,000 · EF1 · 8 events
- Flooding and Hail in Ohio, April 22 to 25, 2011$277,000 · 50 kt wind · 11 events
- Tornado and Hail in Indiana, April 22 to 23, 2011$70,000 · EF0 · 3 events
- Flooding in Indiana, April 22 to 30, 2011$40,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289450, 289465, 289466, 289467, 295954, 289451, 289452, 289477, 289468, 296539.